SSRIs, Other Anti-Depressants Adverse Effects. Health Canada is advising Canadians that newborns may be adversely affected when pregnant women take Selective Serotonin Re-uptake Inhibitors (SSRIs) and other newer anti-depressants during the third trimester of pregnancy.
This advisory is intended to increase awareness among mothers and physicians of the possible symptoms that may occur in the newborn, so that symptoms can be recognized and addressed quickly.
This advisory applies to the following anti-depressants: bupropion (whether used for depression or for smoking cessation), citalopram, fluoxetine, fluvoxamine, mirtazapine, paroxetine, sertraline and venlafaxine.
International and Canadian reports reveal that some newborns whose mothers took these medications during pregnancy have developed complications at birth requiring prolonged hospitalization, breathing support and tube feeding. Reported symptoms include: feeding and/or breathing difficulties, seizures, muscle rigidity, jitteriness and constant crying. In most cases, the newer anti-depressant was taken during the third trimester of pregnancy. These symptoms are consistent with either a direct adverse effect of the anti-depressant on the baby, or possibly a discontinuation syndrome caused by sudden withdrawal from the drug.
dose of these medications
When treating depression in pregnant women, physicians and patients should carefully consider the potential risks and benefits of the various treatment options for both the mother and the unborn baby. To date, there is little evidence-based information on how best to treat depression during pregnancy. However, physicians may consider slowly decreasing the dose of these medications in the third trimester.
If a woman is pregnant and is taking an SSRI, or other newer anti-depressant, she should discuss with the risks and benefits of the various treatment options with her health care professional. It is very important that patients do NOT stop taking these medications without first consulting with their doctor.
The frequency of symptoms may vary with each drug. In the case of two of the newer anti-depressants – bupropion and mirtazapine – discontinuation problems appear to be less than with the other drugs. In the case of mirtazapine, there are only two reports. Health Canada is issuing this advisory to encompass all newer anti-depressants in order to alert Canadians to the potential risk. Health Canada has also worked with the manufacturers of these medications to update their labelling with new precaution information.